Skip to Content

I've been taking Omeprazole 4 months. Skip 1 day acid reflux returns.Is it safe to continue taking ?

Responses (5)

AquariusAnneCA 29 Apr 2012

Hi Piccarmen,

Did your doctor prescribe the Omeprazole? If so, what was the reason he prescribed it? Why did you go off of it? I have been taking Omeprazole for 10 years and it is a miracle drug for acid reflux! I went off of it a few months ago due to some side affects but the acid reflux (heartburn) was so bad, I am back on it again. If your doctor prescribed it, stay on it since the heartburn can damage the esophagus... you should discuss this with your doctor.

NewYorkGuy44 29 Apr 2012

I would say sure, why not. Unless you were told by a Dr not to take it, if not, go tak 1. Yes I agree that they work great, it is nasty to say, but sometimes, i get these awfull burps, I don't even want to kiss my Girlfriend. WWhat worked even better was Prevocid, although I think Omeprazole is the generic version of Prevacid.I Thought that Nexium worked great to, the little Purple Pill. DR doesn't seem to want to write those for me.
Well hope We Were Helpful.

AquariusAnneCA 29 Apr 2012

Hi New YorkGuy44,
Omeprazole is the generic for Prilosec which is a Proton Pumper... that means it shuts off your body from producing acid which in turn stops the heartburn problem and other problems too. Other medications used for heartburn are acid neutralizers which don't stop the acid but neutralize it so that the acid does not burn as much. If you don't have a major problem with the esophagus or heartburn or hiatal hernia, a tablespoon of apple cider vinegar helps neutralize acids... it turns off heartburn immediately when I take it. Just a suggestion.
AquariusAnne

Anonymous 29 Apr 2012

The only downside of taking omprazole is if you are like me & have risk factors for osteoporosis as far as I know. It can increase the risk of femur fractures. I have very serious osteporosis & take Forteo shots for it. I have to take omprazole or I have way too much acid in my stomach which ofcourse becomes GERD. I have taken it or something like it for years. The gastro doc did a scope of my stomach, & said I produce way too much acid, & the omprazole controls this as it is a proton pump inhibitor. If you take other meds, it is usually a good idea to wait two hours after taking the omprazole before taking other meds. Good luck to you... Mary32009

endlessPred 29 Apr 2012

Hi. I was on prescription omeprazole for a year because of side effects from medications. My GI doc took a look and switched me to a better drug. Too long of use of omeprazole can cause organ problems. That is why the OTC package says to use only for a short time.

Please go see the doctor to get something that will work better. It will probably be cheaper, too. And, of course, be very careful with your diet. Fats are the biggest culprit for me. Love ribs, fried chicken. No can do except on occasion now. It helps to find your own triggers. Be sure not to eat before bed.

AquariusAnneCA 30 Apr 2012

Hi endlessPred,

I was very interested in the comment you wrote regarding the GI doctor switching from Omeprazole due to it causing organ problems. May I please have the name of the better drug he prescribed for you as I have been on Omeprazole for 10 years and I have so many horrible side effects such as shortness of breath, bone pain, urinary tract infections, cough, sinus problem, anemia (interferes with red cells). So, as you can see I would love to change. I tried going off of it and the heartburn is so bad I was unable to eat at all... I am not a poor eater. Never eat fried foods, do not eat red meat, no carbonated drinks, etc. I do drink 1/2 cup coffee in morning and sometimes in the afternoon. Please let me know about the med you take?
Thank you,
Aquarius Anne

endlessPred 30 Apr 2012

You bet. Can't say that the omeprazole is your culprit for all you are listing. I will assume you have been scoped for upper GI? The type and cause of reflux is important. Shortness of breath can come from the following: When you sleep at night there is reflux. It can be like a fine mist, even on the omeprazole. This gets breathed into the lungs and can damage them. Voile! Shortness of breath, pneumonias, all kinds of problems. My GI doc recently discussed this with me.

The organ damage, I think it was kidney, comes with other med you may be taking with this. Lower GI problems come from chronic reduction of stomach acid. malnutrition can even occur.

gavingear 6 May 2012

I was stuck with the same problem until i found manukaguard nutralize - worked magic for me

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions